There are many reasons you might be prescribed antibiotics, like to treat strep throat, a urinary tract infection (UTI) or even a sinus infection. And while these types of drugs typically clear things up and help you feel better fast, they can leave you with a particularly unwelcome side effect: diarrhea.
"In your bowels, there are billions of bacteria, which help digest food and keep you regular," Charles Kistler, MD, a gastroenterologist with Jefferson University Hospitals in Philadelphia, tells LIVESTRONG.com. "Taking antibiotics will help fight the infection but the collateral damage is that they can kill some of the good bacteria, and therefore alter the balance of microbes in your gut." This change in bacterial balance can lead to diarrhea, he says.
Video of the Day
Diarrhea and Antibiotics
First, you'll know it's happening to you if you have loose stools and you're having BMs more often than usual, according to the Mayo Clinic. "We see this happen often. Research shows that about 25 to 30 percent of people on antibiotics may develop diarrhea," Dr. Kistler says.
Whether or not you get the runs rests on the type of antibiotic you're taking. Dr. Kistler says that amoxicillin and azithromycin tend to cause this side effect more often. Some of these medications also speed up the movement in the gut, another contributor to diarrhea.
You might first notice the diarrhea anywhere from hours to a couple of days of taking antibiotics, Dr. Kistler says. Most of the time, loose, frequent poops will resolve within a couple of days up to two weeks, but the longest he's seen diarrhea last (and this is on the extreme end) is one to two months.
How to Treat Diarrhea When You're Taking Antibiotics
1. Eat a Healthy Diet
Start by examining your diet. Oftentimes, when you're having tummy troubles, you'll naturally shift to eating blander and lighter foods, which is generally a good idea. Stay away from things like fatty steak, fried foods, spicy foods and dairy, all of which are more likely to irritate your bowels, Dr. Kistler says.
Broth-based soup is always a good pick to manage diarrhea, as are lighter foods, like toast. The BRAT diet— which stands for bananas, rice, applesauce and toast — is often used as a remedy for an upset stomach, though there are many modern alternatives that include foods that are a bit more exciting.
So while BRAT foods can be on your menu right now, they don't have to be the only things you eat. "You can expand your diet to include other foods as long as you feel as if you can tolerate them," Dr. Kistler says. Think about including foods with soluble fiber, like oats, and sticking to plain and lean proteins.
2. Hydrate, Hydrate, Hydrate
It's also important to drink enough fluids to counter potential dehydration. Good fluid picks include broth, water, or lower sugar fruit juice, according to Mayo Clinic. Avoid alcohol, caffeine and high-sugar drinks.
3. Consider some OTC Help
You might also ask your physician about taking the over-the-counter anti-diarrhea medication loperamide (Imodium A-D), which works by decreasing fluids that flow into your colon and slowing down the movement of your gut, prompting fewer poops, according to the U.S. National Library of Medicine. If you have certain underlying health conditions, your doctor might advise against this type of medicine Dr. Kistler says, so always check with them first.
4. Try a Probiotic
Aside from treating the diarrhea itself, you'll also want to focus on getting your gut back to basics. This will happen naturally for most people once the infection is cleared and you feel better and get back to your normal diet, Dr. Kistler says.
That's why this might be a good time to consider a probiotic, which can be useful to repopulate your gut with strains of "good" bacteria. These aren't FDA-approved, "but you can take them for a couple of weeks up to two months to replenish this bacteria," Dr. Kistler says. Again, you'll want to ask your doc first to make sure that there's nothing in your health history to suggest that probiotics could harm you. (Rare, but why not ask?)
5. Eat Yogurt
Another gut-friendly option is yogurt that contains lactobacillus acidophilus bacteria. Of course, you won't want to do this if you are lactose intolerant or if you notice symptoms like cramping after eating yogurt, Dr. Kistler says.
6. Get the Facts from Your Pharmacist
The next time you're on antibiotics, ask your pharmacist how to take them. "Some should be taken with food, which can help decrease the risk of diarrhea. Others should not be taken with food in order to be best absorbed," Dr. Kistler says. Knowing the best way to care for yourself when taking antibiotics will help you recover from potential side effects faster.
When to Talk to Your Doctor
To reduce the risk of unnecessary problems ahead of time and ask your doctor if your antibiotic prescription is even necessary, as 28 percent of antibiotic prescriptions are unnecessary, according to the Centers for Disease Control and Prevention.
Know that antibiotics won't help if you have a cold or flu, as antibiotics don't heal viral illnesses.In addition to communicating with a health professional before you take a medication to treat antibiotic-associated diarrhea, you should contact them if you notice any blood in your diarrhea, if you develop fever, find a rash anywhere or experience significant abdominal pain beyond a little cramping, Dr. Kistler says. Here's to better times ahead.
- Centers for Disease Control and Prevention: “Antibiotics Aren’t Always the Answer”
- Mayo Clinic: “Antibiotic-associated diarrhea”
- U.S. National Library of Medicine: “Amoxicillin”
- U.S. National Library of Medicine: “Azithromycin”
- U.S. National Library of Medicine: “Loperamide”
- Centers for Disease Control and Prevention: “Be Antibiotics Aware: Smart Use, Best Care”
Was this article helpful?
150 Characters Max
Thank you for sharing!
Thank you for your feedback!
Is this an emergency? If you are experiencing serious medical symptoms, please see the National Library of Medicine’s list of signs you need emergency medical attention or call 911.